Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Hastings, NE

April 28, 2022Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 28, 2022, 6:30 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2022, 6:30 PM CDT (23:30 UTC)
Expired
Apr 28, 2022, 7:15 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KGID 282330
SVRGID
NEC077-175-290015-
/O.NEW.KGID.SV.W.0021.220428T2330Z-220429T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
630 PM CDT Thu Apr 28 2022

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Greeley County in central Nebraska...
  Southeastern Valley County in central Nebraska...

* Until 715 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located near North Loup,
  or 11 miles southeast of Ord, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Scotia around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9829 4144 9831 4139 9846 4139 9886
      4155 9889 4174 9839 4174 9829
TIME...MOT...LOC 2330Z 317DEG 14KT 4153 9873 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely
1 follow-up statement
797 
WWUS53 KGID 282354
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
654 PM CDT Thu Apr 28 2022

NEC175-290004-
/O.CAN.KGID.SV.W.0021.000000T0000Z-220429T0015Z/
Valley NE-
654 PM CDT Thu Apr 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VALLEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4150 9829 4144 9831 4139 9845 4139 9875
      4160 9875 4174 9839 4174 9829
TIME...MOT...LOC 2354Z 309DEG 19KT 4162 9832 4139 9866 

$$

NEC077-290015-
/O.CON.KGID.SV.W.0021.000000T0000Z-220429T0015Z/
Greeley NE-
654 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR GREELEY COUNTY...

At 654 PM CDT, severe thunderstorms were located along a line
extending from near Spalding to near Cotesfield, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9829 4144 9831 4139 9845 4139 9875
      4160 9875 4174 9839 4174 9829
TIME...MOT...LOC 2354Z 309DEG 19KT 4162 9832 4139 9866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:15 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 3:15 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
315 PM CDT Thu Apr 28 2022

.DISCUSSION...(This evening through Thursday)
Issued at 253 PM CDT Thu Apr 28 2022

A near-stationary boundary might be the focus of some late
afternoon and evening convection. With little in the way of a cap,
we will have a scenario where deep layer shear will be marginal,
near 30 KTS or so, but MLCAPE 2000-2500 J/kg this
afternoon/evening will be enough for some pulse-like marginal
severe storms at least. We might even get a brief spin-up along
the stationary boundary, especially with the low-shear
environment.

Strong signal for low stratus this morning, and perhaps some
reduced visibility.

We could also stand a chance at some short-term near-critical fire
weather issues in at least our Kansas counties as the dry air
surges north ahead of the cold front.

Strong negatively tiled shortwave trough heads into the
northern/central Plains tomorrow. Hi- res CAMS indicate that as
the surface low tracks northeast across the CWA tomorrow, the
triple point may wind up being near the tri- cities, putting
tornado threat as far north as the tri- city area for Friday
afternoon/early evening time frame. Plenty of moisture wraps
around into the triple point region and could be a sneaky busy day
for severe weather. Even storms farther west look like potentially
producers of large hail and quite strong severe gusts. The window
for severe activity will be relatively short-lived from mid
afternoon to mid evening time frame before heading east of the
area by late evening.

Cold front surges through and still a strong signal for near-high
wind criteria wind gusts near 60 mph from the northwest,
especially near and west of tri-cities. Saturday looks like a
quite windy and potentially damp day with wrap around moisture on
the backside of the low. Signals from models still point toward
at least marginally high wind with gusts near 60 mph for Saturday.

Next week looks rather cool with potentially several periods of
meaningful rain chances, with increasing consistency with this
trend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1257 PM CDT Thu Apr 28 2022

Thunderstorms could erupt by about 23Z or 00Z along a nearby
nearly stationary boundary. Plenty of instability is developing,
but we are low on shear, so any storms that develop this evening
could be rather pulse-like. Stratus signal has been consistent for
late tonight and into Friday morning. Most of our thunder chances
are this evening, but outside chances linger through early morning
Friday. MVFR visibility is possible as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Watch from Saturday morning through late Saturday
     night for NEZ039-040-046-047-060>062-072>075-082>085.

KS...High Wind Watch from Saturday morning through late Saturday
     night for KSZ005-006-017-018.

&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 28, 4:49 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
449 PM CDT Thu Apr 28 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
449 PM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Although many locations will remain thunderstorm-free, isolated to
scattered storm development is likely at various times through
tonight and in various parts of the coverage area. A few storms
could become strong to severe, with the main threat being hail up
to perhaps as big as golf balls, and wind gusts up to around 60
MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday into Friday night brings an overall-better chance for more
widespread thunderstorm activity, including a greater chance for
severe thunderstorms during the afternoon and evening. The
majority of the outlook area is under a Slight Risk for severe
storms, with the most favored time frame being 3 to 11 PM. The
main hazards with the most intense storms will be large hail to at
least golf ball size, damaging wind gusts up to around 70 MPH,
and the possibility for a few tornadoes, especially with any
storms that develop near and especially south and east of the
Nebraska Tri Cities.

In addition on Friday afternoon, the combination of gusty winds
and low relative humidity may lead to near-critical to briefly
critical fire danger in portions of north central Kansas,
particularly within Rooks, Osborne and Mitchell counties

Finally, as thunderstorms exit the picture, strong northwest
winds will overtake the entire outlook area late Friday night into
especially Saturday daytime. Sustained speeds of 30 to 40 MPH
appear likely Saturday, accompanied by gusts of 50 to 60 MPH. A
High Wind Watch is in effect during the daytime and evening hours
Saturday for counties along and west of Highway 281, which stand
the best chance of seeing gusts around 60 MPH.

Additional chances for thunderstorms enter the picture Sunday
night into Monday, and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of large
hail or strong thunderstorm winds that might occur through
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Apr 28, 4:55 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 N OXFORD              40.29N 99.63W
04/28/2022  M2.00 INCH       FURNAS             NE   STORM CHASER

            STORM CHASER SUBMITTED TWITTER PHOTO OF
            MEASURED 2.1 INCH HAIL. TIME IT ACTUALLY
            FELL ESTIMATED FROM RADAR.

&&

PFANNKUCH
Local storm report, Apr 28, 5:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       1 N OXFORD              40.27N 99.63W
04/28/2022  M1.46 INCH       FURNAS             NE   MESONET

            MESONET RAIN TOTAL...MOST OF WHICH FELL
            BETWEEN 345-5PM.

&&

PFANNKUCH
Local storm report, Apr 28, 5:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 N ALMA                40.15N 99.37W
04/28/2022  E1.50 INCH       HARLAN             NE   PUBLIC

            REPORT RELAYED FROM ONE SPOTTER TO ANOTHER.
            TIME ESTIMATED FROM RADAR.

&&

PFANNKUCH
Local storm report, Apr 28, 5:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NW ORLEANS            40.15N 99.48W
04/28/2022  E0.70 INCH       HARLAN             NE   CO-OP OBSERVER

&&

PFANNKUCH
Special weather statement, Apr 28, 5:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
559 PM CDT Thu Apr 28 2022

NEZ039-040-282330-
Valley NE-Greeley NE-
559 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of northwestern Greeley
and northeastern Valley Counties through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 9892 4174 9888 4174 9832 4150 9856
TIME...MOT...LOC 2258Z 291DEG 13KT 4163 9884

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wesely
Local storm report, Apr 28, 6:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NW ORLEANS            40.15N 99.48W
04/28/2022  E1.00 INCH       HARLAN             NE   CO-OP OBSERVER

            ONGOING QUARTER SIZE HAIL.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:12 AM CDTHigh Wind WatchGIDAdams, Buffalo, Dawson, Franklin, Furnas, Gosper and 9 more24 hr
Apr 28, 4:05 PM CDTSpecial Weather StatementGIDHarlan25 min
Apr 28, 4:19 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan41 min
Apr 28, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Harlan46 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningGIDValley52 min
Apr 28, 5:42 PM CDTAreal Flood AdvisoryGIDFurnas, Harlan4 hr
Apr 28, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDHarlan47 min
Apr 28, 5:59 PM CDTSpecial Weather StatementGIDGreeley31 min
Apr 28, 6:21 PM CDTAreal Flood AdvisoryGIDHarlan3 hr
Apr 28, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan51 min
Apr 28, 6:50 PM CDTSpecial Weather StatementGIDHoward25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.